Photosensitive reactions can be either photoallergic or phototoxic.
Photoallergic reactions occur when a skin rash develops from the combined effects of something ingested such as a medication, food or vitamin PLUS light (mostly within the UVA, visible light range or UVB range). These are often quoted as ‘less common’ than phototoxic reactions. However I have to say that practically speaking in my outpatient suburban office setting I see these far more frequently than phototoxic. I suspect they may be underreported as they can be somewhat transient.
The skin rashes that occur are on sun-exposed areas, including face, neck, hands and forearms. These rashes are itchy and inflamed. Often patients will describe them as tiny little sandpaper like inflamed bumps that are exquisitely itchy. From experience I find that patients will often start with itchiness and then say to themselves ‘do I have a rash?’ - then they start asking others ‘do you see something on my skin- it’s so itchy!’ And then the rash shows itself as inflamed patches or papules. It often looks like a contact dermatitis. These reactions can take days to develop after an exposure.
Phototoxic reactions look like a really bad sunburn. These also occur as a result of something ingested such as medications and develop within hours after exposure with the drug together with sunlight. UVA light is the most common trigger. These reactions can feel like a sunburn- stinging/ burning sensations- and lead to blistering and peeling.
(There are a couple of types of phototoxic reactions- ones that require oxygen and ones that don’t but this is outside the scope of this article.)
The treatment of these reactions is to identify and avoid of offending agent and apply anti-inflammatory topicals, steroid ointments and corticosteroids. Remember to use broad spectrum sunblocks to prevent recurrences.
When should patients call or see their doctor about a sun-triggered rash?
This is where I think the photoallergic reactions are underreported. When someone experiences a phototoxic reaction it’s fairly obvious they need to seek help. They are in significant discomfort, the offending drug may have been something recently started so it’s clear to seek help to find an alternative medication to treat the underlying condition, and to clear these rashes a course of oral steroids may be needed. Significant redness, swelling, blistering, chills, peeling, fevers, fatigue- all are significant reasons to seek help.
For photoallergic reactions, I find that may times people have already managed these with topical cool compresses to relieve itching and assumed the sun played some kind of role based on distribution of the rash. The main reason to seek care is if this is persistent or recurrent. You may need the help of your dermatologist to find the cause.
Autoimmune conditions often have an independent risk of photosensitivity. And, yes, so do the medications used to treat these diseases. This is where taking the time to discuss the natural history, time of onset, and progress of rash are important to review with you dermatologist.
It is important to understand that daily UV protection is essential. Broad spectrum sunblocks, UV safe clothing, hats, sunglasses- every step is helpful.
The other thing to understand is UV is found more places than outside. Some energy efficient lightbulbs, gymnasium lighting, sunlight thru car window- UV is all around you and daily UV protection as a comprehensive will help prevent severed flares.